Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 16, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at May 27, 2018, 12:43 AM MDT for 4 counties in North Dakota. It was in force for 62 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2018, 12:43 AM MDT (06:43 UTC)
- Expired
- May 27, 2018, 1:45 AM MDT
- In force
- 62 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Dunn County, ND, McKenzie County, ND, McLean County, ND, Mountrail County, ND
The radar
The Minot AFB radar (KMBX), 154 km from the middle of the area, began a volume at 06:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 12:55 AM MDT | TSTM WND GST 60 | 9 Wnw Charlson, ND | PUBLIC REPORT OF A 60 MPH WIND GUST AND HEAVY RAIN. LOCATION WAS TOBACCO GARDEN BAY REC AREA. |
| May 27, 1:22 AM MDT | TSTM WND DMG | Mandaree, ND | THUNDERSTORM WIND GUST ESTIMATED AT 60 MPH BLEW IN A DOOR AND BROKE THE LOCK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 5:36 PM MDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 6.7 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 311 J/kg
- Mixed-layer CIN
- -232 J/kg
- Mixed-layer LCL
- 2886 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
678
WUUS53 KBIS 270643
SVRBIS
NDC025-053-055-061-270745-
/O.NEW.KBIS.SV.W.0016.180527T0643Z-180527T0745Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
143 AM CDT SUN MAY 27 2018
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Northern Dunn County in southwestern North Dakota...
Northwestern McLean County in south central North Dakota...
Eastern McKenzie County in northwestern North Dakota...
Southern Mountrail County in northwestern North Dakota...
* Until 245 AM CDT/145 AM MDT/.
* At 141 AM CDT/1241 AM MDT/, severe thunderstorms were located along
a line extending from 18 miles southeast of Epping to 14 miles west
of Mandaree to Grassy Butte, moving east at 45 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Killdeer, New Town, Parshall, Halliday, Dunn Center, Mandaree,
Belden, Little Missouri State Park, Grassy Butte, Van Hook Park, 4
Bears Lodge, Mckenzie Bay Recreation Area, Keene, White Earth Bay
Recreation Area, Pouch Point Recreation Area, Deep Water Creek
Recreation Area, Oakdale, Charlson, Skunk Creek Bay Recreation Area
and Twin Buttes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4772 10310 4811 10316 4814 10298 4813 10283
4816 10283 4829 10203 4783 10197 4757 10215
4757 10220 4749 10221 4735 10230 4731 10303
4733 10304 4733 10336
TIME...MOT...LOC 0641Z 261DEG 39KT 4807 10311 4774 10299 4738 10323
HAIL...1.00IN
WIND...70MPH
$$
EDWARDS3 follow-up statements
551
WWUS53 KBIS 270704
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
204 AM CDT SUN MAY 27 2018
NDC025-053-055-061-270745-
/O.CON.KBIS.SV.W.0016.000000T0000Z-180527T0745Z/
Dunn ND-McLean ND-McKenzie ND-Mountrail ND-
204 AM CDT SUN MAY 27 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM
CDT/145 AM MDT/ FOR NORTHERN DUNN...NORTHWESTERN MCLEAN...EASTERN
MCKENZIE AND SOUTHERN MOUNTRAIL COUNTIES...
At 203 AM CDT/103 AM MDT/, severe thunderstorms were located along a
line extending from 13 miles northwest of 4 Bears Lodge to near
Mandaree to 4 miles northwest of Killdeer, moving east at 45 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
These severe storms will be near...
Halliday around 230 AM CDT.
Belden around 235 AM CDT.
Other locations impacted by these severe thunderstorms include Keene,
Skunk Creek Bay Recreation Area, White Earth Bay Recreation Area,
Twin Buttes, Pouch Point Recreation Area, Deep Water Creek Recreation
Area, Tobacco Garden Bay Recreation Area, Oakdale, Raub and Charlson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4772 10310 4811 10316 4814 10298 4813 10283
4816 10283 4829 10203 4783 10197 4757 10215
4757 10220 4749 10221 4735 10230 4731 10303
4733 10304 4733 10336
TIME...MOT...LOC 0703Z 260DEG 39KT 4809 10282 4777 10268 4742 10281
HAIL...1.00IN
WIND...70MPH
$$
EDWARDS880
WWUS53 KBIS 270721
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
221 AM CDT SUN MAY 27 2018
NDC025-053-055-061-270745-
/O.CON.KBIS.SV.W.0016.000000T0000Z-180527T0745Z/
Dunn ND-McLean ND-McKenzie ND-Mountrail ND-
221 AM CDT SUN MAY 27 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM
CDT/145 AM MDT/ FOR NORTHERN DUNN...NORTHWESTERN MCLEAN...EASTERN
MCKENZIE AND SOUTHERN MOUNTRAIL COUNTIES...
At 221 AM CDT/121 AM MDT/, severe thunderstorms were located along a
line extending from 8 miles north of 4 Bears Lodge to 11 miles south
of Van Hook Park to 6 miles southeast of Little Missouri State Park,
moving east at 50 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
These severe storms will be near...
Belden around 235 AM CDT.
Mckenzie Bay Recreation Area around 240 AM CDT.
Other locations impacted by these severe thunderstorms include Keene,
Skunk Creek Bay Recreation Area, White Earth Bay Recreation Area,
Twin Buttes, Pouch Point Recreation Area, Deep Water Creek Recreation
Area, Tobacco Garden Bay Recreation Area, Oakdale, Raub and Charlson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4772 10310 4811 10316 4814 10298 4813 10283
4816 10283 4829 10203 4783 10197 4757 10215
4757 10220 4749 10221 4735 10230 4731 10303
4733 10304 4733 10312
TIME...MOT...LOC 0721Z 263DEG 42KT 4810 10257 4779 10238 4747 10268
HAIL...<.75IN
WIND...70MPH
$$
EDWARDS078
WWUS53 KBIS 270737
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
237 AM CDT SUN MAY 27 2018
NDC025-053-055-061-270745-
/O.CON.KBIS.SV.W.0016.000000T0000Z-180527T0745Z/
Dunn ND-McLean ND-McKenzie ND-Mountrail ND-
237 AM CDT SUN MAY 27 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM
CDT/145 AM MDT/ FOR NORTHERN DUNN...NORTHWESTERN MCLEAN...
NORTHEASTERN MCKENZIE AND SOUTHERN MOUNTRAIL COUNTIES...
At 236 AM CDT/136 AM MDT/, severe thunderstorms were located along a
line extending from 4 miles east of Belden to 4 miles northwest of
Indian Hills Recreation Area, moving northeast at 45 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
These severe thunderstorms will remain over mainly rural areas of
northern Dunn...northwestern McLean...northeastern McKenzie and
southern Mountrail Counties, including the following locations...
Skunk Creek Bay Recreation Area, White Earth Bay Recreation Area,
Twin Buttes, Pouch Point Recreation Area, Deep Water Creek Recreation
Area, Oakdale, Raub, Charlson and Parshall Bay Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4789 10287 4813 10290 4813 10283 4816 10283
4829 10203 4783 10197 4757 10215 4757 10220
4749 10221 4735 10230 4732 10289
TIME...MOT...LOC 0736Z 243DEG 39KT 4817 10227 4764 10216
HAIL...<.75IN
WIND...70MPH
$$
EDWARDSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 11:16 PM MDT, 1 hour 27 minutes earlier.
Area forecast discussion, May 26, 11:16 PM MDT, 1 hour 27 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1216 AM CDT Sun May 27 2018 .UPDATE... Issued at 1208 AM CDT Sun May 27 2018 Line of thunderstorms now moving into northwest and west central North Dakota. Current forecast trends well with this line. Expect the line to progress southeastward with the into the better low level jet and moist advection now in southwest North Dakota. UPDATE Issued at 1021 PM CDT Sat May 26 2018 POPs were again scaled back a bit as there has been little development east of the main convection across eastern Montana thus far. High res models though continue to advertise development into western ND 03-05Z. Severe Thunderstorm Watch 122 continues. UPDATE Issued at 836 PM CDT Sat May 26 2018 Thunderstorm activity remains over eastern Montana, and appears to be 1-2 hours yet before far western ND will see any of this activity based on latest high res model output. Thus delayed bringing convection across the MT/ND border until closer to 03-04Z. Latest HRRR and other high res models also continue to develop convection across northern SD and into my south central and perhaps my southeast after 05Z, as the low level jet develops from the central high plains north-northeast across western/central SD into my the southern half of ND. UPDATE Issued at 704 PM CDT Sat May 26 2018 SPC went with a severe t-storm watch for most of western North Dakota now through early Sunday morning. Drier air across northwestern ND kept the watch south of the Missouri River, which high res CAMs support. The question is then what materializes later this evening as the area of storms move into central ND. There is some potential for an MCS/linear line developing and turning southeast, impacting south central ND later this evening and overnight as a strong low level jet develops across the central Dakotas. A possible eastward expansion of the watch is thus possible and will be monitored over the next several hours. && .SHORT TERM...(This evening through Sunday) Issued at 214 PM CDT Sat May 26 2018 Main highlight is the transition from dry conditions this afternoon to an increasing threat for showers/thunderstorms overnight. Severe weather with large hail and damaging winds remains possible favoring western North Dakota tonight. Mid/upper level ridge will shift from western ND this afternoon into eastern ND by 12z Sunday. Per water vapor loop, an upper level low circulating over north central Nevada will slowly translate north and east and into North Dakota Tuesday/Tuesday night. Several shortwaves will eject out from this main low until early next week. A couple shortwaves tonight traversing from south central Montana into western North Dakota will result in the development of showers/thunderstorms. CAM's show discrete cells developing in eastern Montana this evening (00z-03z), from Miles City to Glasgow, gradually morphing into a larger area after 03z. There appears to be a broken line of thunderstorms embedded within the main area that will enter western ND between 03z-06z Sunday. SPC continues with a slight risk for severe thunderstorms with large hail and damaging winds, especially western North Dakota. Further expansion and strength of the convection after midnight will be tied to the low level jet and moisture advection into central ND. For most of tonight, cloud bases will remain high across central ND, closer to the ridge axis; while lowering across the far west closest to the highest instability and approaching shortwaves and associated showers and thunderstorms mentioned above. Thus wind and hail are the primary threats. There will be a window of opportunity between 06z-12z Sunday that with an increasing low level southerly jet, moisture advection and elevated instability will lead to additional development of showers and thunderstorms for central ND late tonight through sunrise Sunday. Lingering convection early morning Sunday should wane in coverage during the day. then ramp back up Sunday evening/Sunday night, with the approach of the next mid level low. .LONG TERM...(Sunday night through Saturday) Issued at 214 PM CDT Sat May 26 2018 Periods of showers and thunderstorms, some severe per SPC remain in the forecast Sunday night through Monday night. A deeper southerly flow/moisture ensues as the main upper low from Nevada approaches. Instability and shear remain in place for severe weather especially central and southern North Dakota. A brief break in the showers/thunderstorms Wednesday as the upper low departs. Then southwesterly flow initiates again for more chances of showers/thunderstorms Friday and Saturday. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1208 AM CDT Sun May 27 2018 Hazards to aviation include strong to severe thunderstorms moving into northwest and west central North Dakota between 06-10Z. This line is forecast to move east into central North Dakota and weaken after 08-10z. Scattered showers and thunderstorms will then end after 12z. VFR is expected at all taf sites except locally in thunderstorms KDIK where IFR conditions may be met. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...WAA SHORT TERM...KS LONG TERM...KS AVIATION...WAA
Hazardous weather outlook, May 26, 5:53 PM MDT, 6 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 653 PM CDT Sat May 26 2018 NDZ017-018-031>033-040-041-043-044-280000- McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-Hettinger-Bowman- Adams- 653 PM CDT Sat May 26 2018 /553 PM MDT Sat May 26 2018/ This Hazardous Weather Outlook is for portions of northwest North Dakota and southwest North Dakota. .DAY ONE...Tonight A severe thunderstorm watch is in effect until 1 AM MDT. Scattered thunderstorms are expected to develop across eastern Montana, and move into western North Dakota this evening. Large hail to around golf ball size, and damaging wind gusts to 75 mph, are the main threats. .DAYS TWO THROUGH SEVEN...Sunday through Friday Periodic thunderstorms are expected Sunday through Tuesday, with severe weather possible. Chances for thunderstorms return Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed. Please call in your reports, or share your reports via social media. NDZ001>003-009>011-019>021-034>036-042-045>047-050-280000- Divide-Burke-Renville-Williams-Mountrail-Ward-Mercer-Oliver- McLean-Morton-Burleigh-Kidder-Grant-Sioux-Emmons-Logan-McIntosh- 653 PM CDT Sat May 26 2018 /553 PM MDT Sat May 26 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Tonight There is a chance for strong to severe thunderstorms tonight, with large hail to quarter size and wind gusts to 65 mph possible. Stay tuned for updated information. .DAYS TWO THROUGH SEVEN...Sunday through Friday Periodic thunderstorms are expected Sunday through Tuesday, with severe weather possible. Chances for thunderstorms return Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ004-005-012-013-022-023-025-037-048-051-280000- Bottineau-Rolette-McHenry-Pierce-Sheridan-Wells-Foster-Stutsman- La Moure-Dickey- 653 PM CDT Sat May 26 2018 This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Tonight There is a chance for thunderstorms tonight, with some thunderstorms strong to possibly severe. Stay tuned for updated information. .DAYS TWO THROUGH SEVEN...Sunday through Friday Periodic thunderstorms are expected Sunday through Tuesday, with severe weather possible. Chances for thunderstorms return Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Heinert
In the hours before
Special weather statement, May 26, 11:11 PM MDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1211 AM CDT SUN MAY 27 2018
NDZ009-270545-
Williams ND-
1211 AM CDT SUN MAY 27 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN WILLIAMS COUNTY
UNTIL 1245 AM CDT...
At 1211 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles east of Froid to near Fort Union
Trading Post. Movement was northeast at 40 mph.
Penny size hail and wind gusts to 50 mph will be possible with these
storms.
Locations impacted include...
Williston, Bonetrail, Fort Union Trading Post, Trenton, Fort Buford
State Historical Site, Spring Brook and Blacktail Lake.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northwestern North Dakota.
LAT...LON 4837 10405 4856 10368 4806 10327 4804 10329
4801 10350 4804 10358 4808 10355 4811 10361
4813 10359 4809 10374 4806 10371 4804 10375
4806 10378 4798 10382 4801 10386 4796 10389
4799 10397 4797 10401 4800 10404
TIME...MOT...LOC 0511Z 236DEG 36KT 4838 10432 4797 10401
EDWARDSLocal storm report, May 27, 12:03 AM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
103 AM CDT SUN MAY 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1246 AM TSTM WND GST 2 N ALEXANDER 47.87N 103.64W
05/27/2018 M64 MPH MCKENZIE ND MESONET
SEVERE T-STORM WIND GUST MEASURE BY DAVIS
WEATHER INSTRUMENT.
&&
NJHLocal storm report, May 27, 12:16 AM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
116 AM CDT SUN MAY 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0108 AM TSTM WND DMG 1 WNW ARNEGARD 47.81N 103.47W
05/27/2018 MCKENZIE ND PUBLIC
A BARN WAS REPORTED DAMAGED. REPORT RELAYED
BY STATE RADIO.
&&
NJHThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 11:06 PM MDT | Severe Thunderstorm Warning | BIS | McKenzie | 54 min |
| May 26, 11:11 PM MDT | Special Weather Statement | BIS | Williams | 34 min |
| May 26, 11:55 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley, McKenzie | 65 min |
| May 27, 1:02 AM MDT | Special Weather Statement | BIS | Golden Valley | 43 min |
| May 27, 1:11 AM MDT | Special Weather Statement | BIS | Logan | 34 min |
| May 27, 1:44 AM MDT | Severe Thunderstorm Warning | BIS | McLean, Mountrail, Ward | 46 min |
| May 27, 1:49 AM MDT | Special Weather Statement | BIS | Mercer | 41 min |
| May 27, 1:58 AM MDT | Special Weather Statement | BIS | Burleigh, Dickey, Kidder, LaMoure, Logan | 47 min |
| May 27, 2:28 AM MDT | Severe Thunderstorm Warning | BIS | McHenry, McLean, Mercer, Ward | 62 min |
| May 27, 3:03 AM MDT | Special Weather Statement | BIS | Foster, LaMoure, Sheridan, Stutsman, Wells | 42 min |
| May 27, 3:05 AM MDT | Special Weather Statement | BIS | Burleigh, Grant, Morton, Oliver | 25 min |
| May 27, 3:13 AM MDT | Special Weather Statement | BIS | Sheridan | 32 min |
| May 27, 3:45 AM MDT | Special Weather Statement | BIS | Sheridan | 30 min |
| May 27, 4:20 AM MDT | Severe Thunderstorm Warning | BIS | Foster, Kidder, Stutsman, Wells | 55 min |
| May 27, 6:37 AM MDT | Special Weather Statement | BIS | McIntosh | 53 min |
| May 27, 8:11 AM MDT | Special Weather Statement | BIS | LaMoure | 49 min |
| May 27, 9:26 AM MDT | Special Weather Statement | BIS | Stutsman | 49 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.